Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Oct 18, 2012, 1:44 PM EDT for Boone County, Kanawha County, Lincoln County, West Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2012, 1:44 PM EDT (17:44 UTC)
- Expired
- Oct 18, 2012, 2:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, WV
Counties Boone County, WV, Kanawha County, WV, Lincoln County, WV
The radar
The Charleston,WV radar (KRLX), 25 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 2:20 PM EDT | HAIL 0.25 | 6 Wsw Charleston, WV | |
| Oct 18, 2:33 PM EDT | HAIL 0.5 | Charleston, WV | REPORTED AT YEAGER AIRPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
417
WWUS81 KRLX 181744
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT THU OCT 18 2012
WVZ005-013>015-025-026-181830-
BOONE WV-KANAWHA WV-LINCOLN WV-LOGAN WV-PUTNAM WV-WAYNE WV-
144 PM EDT THU OCT 18 2012
...THUNDERSTORMS WILL AFFECT BOONE...LINCOLN...NORTHERN
LOGAN...SOUTHEASTERN WAYNE...SOUTHERN KANAWHA AND SOUTHERN PUTNAM
COUNTIES...
AT 138 PM EDT...THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 14
MILES NORTHEAST OF INEZ TO 8 MILES NORTHEAST OF LOGAN...MOVING
NORTHEAST AT 50 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR RANGER...TURTLE CREEK...GILL...AND MADISON
AROUND 150 PM...PRENTER...FOSTER...SPURLOCKVILLE...AND MUD AROUND 155
PM...PALERMO AND MYRA AROUND 200 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 36 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
105 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 2...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 77 AND 95.
LAT...LON 3846 8198 3836 8125 3832 8124 3783 8173
3792 8217 3797 8219 3795 8229 3796 8235
$$
30What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 18, 10:33 AM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Oct 18, 10:33 AM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1033 AM EDT THU OCT 18 2012 .SYNOPSIS... COLD FRONT BRINGS GOOD CHANCE FOR SHOWERS THURSDAY INTO FRIDAY. PARENT DEEP LOW PRESSURE SYSTEM APPROACHES FROM THE NORTHWEST FRIDAY NIGHT INTO SATURDAY. HIGH PRESSURE BUILDS NORTH FOR SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... UPDATE... INITIAL LINE OF SHOWERS ALL BUT GONE AS IT MOVED TOWARDS THE MOUNTAINS...WITH SOME REDEVELOPMENT ALONG THE FRONT NOW IN NORTHEAST KENTUCKY AND SOUTHEAST OHIO. SOME ENHANCEMENT TO THIS LINE IS EXPECTED THIS AFTERNOON. NO LONGER IN THE SLIGHT RISK THIS AFTERNOON OVER THE EASTERN ZONES. PREVIOUS DISCUSSION... A BUSY NEAR-TERM PERIOD...WITH A MYRIAD OF ISSUES...AS A COLD FRONT AND UPPER LEVEL DYNAMIC SYSTEM APPROACH THE AREA FROM THE WEST. TOUGH TO GET A GOOD FEEL FOR THE PRECISE LOCATION OF THE SFC FRONT BUT AT 07Z IT APPEARS THE FRONT IS LOCATED VERY CLOSE TO THE IN/OH BORDER...TO NEAR OR JUST EAST OF CINCINNATI...TO JUST EAST OF LEX AND DVK IN KENTUCKY. AS EXPECTED THE PRECIP BAND LAGS JUST BEHIND THE FRONT. IN THIS BAND INCLUDES SOME EMBEDDED THUNDER. TIME OF ARRIVAL TOOL HAS THIS BAND COMING INTO FAR WESTERN PARTS OF FORECAST AREA AT ABOUT 10Z...CONTINUING E/NE TO AROUND HTS BY 12Z. BY AND LARGE PREVIOUS FCST HAD GOOD HANDLE ON THIS...AS WELL AS THE OVERALL EXPECTED MOVEMENT OF PRECIP TODAY...AND HAVE ONLY MADE A FEW MINOR POP ADJUSTMENTS TODAY. WIND GUSTS...MAINLY ACROSS THE TRI-STATE AREA...MAY BE PROBLEMATIC FOR A FEW HOURS ROUGHLY BTWN 12Z-16Z AS THE SFC FRONT PASSES WITH STRONG LLVL WINDS STILL OVERHEAD. 08Z VAD AT KJKL CURRENTLY DEPICTING 60KTS AT 850MB...WHICH IS A BIT UNDERDONE BY BOTH NAM AND RAP13. WINDS ARE ALSO ALREADY GUSTING TO AROUND 30MPH WITH LINE IN KY. STRONG LLVL WINDS WILL DIMINISH THROUGH THE MORNING AS THE SFC FRONT PUSHES INTO THE AREA. BUT THERE MAY BE A BRIEF WINDOW ACROSS THE TRI STATE AREA AFTER THE SFC FRONT PASSES...WITH 2-3MB/HR PROGGED PRESSURE RISES AND GOOD ISENTROPIC DOWNGLIDE NOTED ON 295K SFC...ALONG WITH THE DAYLIGHT HOURS STARTING TO AID IN MIXING...WHERE STRONGER WIND GUSTS CAN MAKE IT DOWN TO THE SFC. 925MB WIND SPEEDS AT 15Z ACROSS TRI-STATE AREA PER RAP13 ARE STILL AROUND 35KTS POST-FRONT IN THAT AREA AND AS SUCH WENT AHEAD AND BUMPED UP WIND GUST POTENTIAL FOR A FEW HOURS THERE TO JUST UNDER 30KTS. FINALLY...THOUGH WIDESPREAD SEVERE WX IS NOT EXPECTED...THERE IS SOME POTENTIAL FOR SEVERE WEATHER PRIMARILY ALONG THE I-79 CORRIDOR EASTWARD THIS AFTERNOON. WILL NEED TO WATCH MOISTURE AVAILABILITY NORTH/WEST OF THE MOUNTAINS AS PREVIOUS FCST MENTIONED. WHILE IT WOULDN/T BE COMPLETELY OUT OF THE REALM OF POSSIBILITY TO SEE SOME LARGE HAIL WITH EL/S MARGINAL BUT SUFFICIENTLY HIGH AND LOW FZ AND WBZ LEVELS....THE PRIMARY THREAT WILL CERTAINLY BE STRONG WINDS WITH 50KT+ WINDS PROGGED AT 700MB ACROSS THE EASTERN HALF OF THE AREA THIS AFTERNOON. HAVE INCLUDED GUSTY WIND WORDING THIS AFTERNOON WITH THUNDERSTORMS. MOST LOCATIONS EXCEPT THE HIGH COUNTRY SHOULD SEE PRECIP END BY 00Z IF NOT SOONER...WITH MOUNTAIN LOCATIONS DRYING OUT BY 06Z FRI. OVERNIGHT WINDS RETURN TO THE SOUTH/SOUTHEAST WITH THE OVERALL SYSTEM STILL TO THE NORTHWEST. BOUNDARY LAYER WINDS WILL STILL BE ON THE ORDER OF 10-12KTS+ BY 06Z AND WITH SOME INCREASE IN CLOUDS AGAIN THIS SHOULD LIMIT THE THREAT OF FOG. INHERITED MINS TONIGHT ON THE WARM SIDE OF GUIDANCE STILL LOOK REASONABLE. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... BY 12Z FRIDAY...MODELS CONTINUE TO SHOW CONSISTENCY...WITH COLD FRONT EAST OF THE APPALACHIANS. MODELS ALSO IN AGREEMENT WITH DEEP LOW PRESSURE SYSTEM LOCATION OVER IL BY 12Z...THEN MOVING NORTHEAST AS SFC LOW WEAKENS OVER THE GREAT LAKES REGION...KEEPING THE AREA UNDER COOL...RAP AROUND MOISTURE. THIS ENVIRONMENT WILL PROVIDE CHANCES FOR LIGHT SHOWERS MAINLY ACROSS THE NORTHERN PORTIONS OF THE AREA THROUGH SATURDAY. DIFFERENCES AMONG MODELS ARE NOTED IN THE H5 CLOSED LOW PRESSURE...WITH THE ECMWF/NAM SHOWING A STRONGER LOW OVER THE GREAT LAKES REGION...WHILE THE CMC/GFS SHOWS A WEAKER AND ELONGATED CENTER FURTHER NORTH INTO CANADA. KEPT WIND GUSTS 20-30 KNOTS DO TO CAA AND EFFICIENT MOMENTUM TRANSFER AS SEEN IN INVERTED V FEATURE IN BUFKIT SOUNDING FRIDAY. COOLER TREND FRIDAY UNDER CAA...AND CLOUD COVER. WENT FEW DEGREES COLDER FOR SATURDAY...AS SFC LOW PRESSURE RAPS AROUND COLD ADVECTION AT H85 UNDER SOUTHWEST TO WEST FLOW...AND PLENTY OF CLOUDS EXPECTED AND FEW LIGHT RAIN SHOWERS MAINLY NORTH. LOW SATURDAY NIGHT WILL GENERALLY BE IN THE 40S LOWLANDS...RANGING INTO THE LOW 30S HIGHER ELEVATIONS. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... MID AND UPPER LEVEL LOW LIFTING NE INTO SAINT LAWRENCE VALLEY AT 00Z SUNDAY. WILL HOLD ONTO SOME SLIGHT CHANCE LIGHT RAIN SHOWERS A BIT LONGER...TO INCLUDE SATURDAY EVENING IN OUR NORTH. OTHERWISE HIGH PRESSURE BUILDS NORTH BY SUNDAY. MAIN FEATURE FOR MONDAY INTO WEDNESDAY IN THE MID/UPPER LEVELS IS A TROF IN PACIFIC NORTHWEST MOVING INTO ROCKIES...WITH RIDGE OVER THE SOUTHEAST. 12Z GFS WAS MUCH WEAKER AND FLATTER WITH THE SE RIDGE...ALLOWING MORE MOISTURE TO SINK FURTHER SOUTH BY TUESDAY INTO WEDNESDAY. TRIED TO CUT BACK ON HPC GUIDANCE POPS. LEANED MORE TOWARD A STRONGER RIDGE AND LIMIT ANY POPS FOR NORTHERN COUNTIES FOR TUESDAY AND WEDNESDAY -WITH 20 TO 30 PERCENT FOR NOW. IF THAT RIDGE STAYS STRONGER...AND DOES NOT WEAKEN PER 12Z GFS...A SPELL OF INDIAN SUMMER IS PICTURED. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... PRIMARY AVIATION CONCERNS IN THE NEAR TERM CONTINUE TO BE STRONG LOW LEVEL SOUTHERLY WINDS AND A BAND OF SHOWERS WITH SOME THUNDER CURRENTLY APPROACHING THE AREA WHICH WILL MOVE THROUGH TODAY. CURRENT RLX RADAR STILL SHOWING A ROUGHLY 50KT WIND AT 3K AGL AT CRW. FOR THIS...CURRENTLY HAVE LLWS GROUPS AT BOTH THE CRW AND HTS TAFS...BUT WILL LET GO FOR THE 12Z TAFS WITH SFC WINDS BECOMING A BIT STRONGER. STILL...WIND SPEEDS OF 30-40KTS CAN BE EXPECTED BETWEEN 1-3KFT FOR A FEW HOURS THIS MORNING AS THE LLVL JET DISSIPATES. SHOWERS WITH EMBEDDED THUNDER WILL MOVE ACROSS THE AREA TODAY FROM 12Z-21Z SOUTHWEST TO NORTHEAST. EXPECT HIGH MVFR/LOW VFR CIGS WITH THIS PRECIP. THE POTENTIAL FOR THUNDER WILL BE HIGHER MAINLY ACROSS THE EASTERN PART OF THE AREA...INCLUDING CRW...BKN...AND CKB. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE: MEDIUM TO HIGH. ALTERNATE SCENARIOS: MAY NEED SLIGHTLY LONGER MVFR CEILINGS WITH FRONTAL PASSAGE THURSDAY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H M M M H H H H H H H H HTS CONSISTENCY M M M H H H H H H H H H BKW CONSISTENCY H H M M H H H H H H H H EKN CONSISTENCY H H H H H M H H H M M M PKB CONSISTENCY H H H M M H H H H H H H CKB CONSISTENCY H H H H M M M M M H H H AFTER 12Z FRIDAY... NO WIDESPREAD IFR EXPECTED AT THIS TIME. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/50 NEAR TERM...50/26 SHORT TERM...ARJ LONG TERM...KTB AVIATION...50
Hazardous weather outlook, Oct 18, 4:45 AM EDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 445 AM EDT THU OCT 18 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>019-024>027-033>035-190900- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING- RALEIGH- 445 AM EDT THU OCT 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL MOVE INTO THE AREA THIS MORNING. THOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...VERY STRONG WINDS ALOFT MAY MIX DOWN WITH THE STRONGEST SHOWERS AND THUNDERSTORMS...AND PRODUCE SOME LOCALIZED WIND DAMAGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ020-028>032-036>040-046-047-190900- DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 445 AM EDT THU OCT 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON. STRONG GUSTY WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 18, 1:44 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT THU OCT 18 2012
WVZ005-013>015-025-026-181830-
BOONE WV-KANAWHA WV-LINCOLN WV-LOGAN WV-PUTNAM WV-WAYNE WV-
144 PM EDT THU OCT 18 2012
...THUNDERSTORMS WILL AFFECT BOONE...LINCOLN...NORTHERN
LOGAN...SOUTHEASTERN WAYNE...SOUTHERN KANAWHA AND SOUTHERN PUTNAM
COUNTIES...
AT 138 PM EDT...THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 14
MILES NORTHEAST OF INEZ TO 8 MILES NORTHEAST OF LOGAN...MOVING
NORTHEAST AT 50 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR RANGER...TURTLE CREEK...GILL...AND MADISON
AROUND 150 PM...PRENTER...FOSTER...SPURLOCKVILLE...AND MUD AROUND 155
PM...PALERMO AND MYRA AROUND 200 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 36 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
105 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 2...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 77 AND 95.
LAT...LON 3846 8198 3836 8125 3832 8124 3783 8173
3792 8217 3797 8219 3795 8229 3796 8235
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 2:27 PM EDT | Special Weather Statement | RLX | Clay | 48 min |
| Oct 18, 2:33 PM EDT | Special Weather Statement | RLX | Boone | 42 min |
| Oct 18, 2:35 PM EDT | Special Weather Statement | RLX | Calhoun, Roane | 40 min |
| Oct 18, 2:53 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Logan | 23 min |
| Oct 18, 3:21 PM EDT | Special Weather Statement | RLX | Braxton, Upshur | 39 min |
| Oct 18, 4:32 PM EDT | Special Weather Statement | RLX | Fayette, Raleigh | 43 min |
| Oct 18, 4:46 PM EDT | Special Weather Statement | RLX | Barbour, Nicholas, Randolph, Taylor, Upshur, Webster | 59 min |
| Oct 18, 5:13 PM EDT | Severe Thunderstorm Warning | RLX | Barbour | 32 min |
| Oct 18, 5:52 PM EDT | Special Weather Statement | RLX | Pocahontas, Randolph, Webster | 23 min |
| Oct 18, 6:32 PM EDT | Special Weather Statement | RLX | Pocahontas, Randolph | 43 min |
Nearby
Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.